Alert archive / Iowa / High Wind Watches in 2014

High Wind Watch 1, NWS Des Moines, IA

January 14, 201425 counties in Iowa

NWS Des Moines, IA issued this high wind watch at Jan 14, 2014, 3:48 PM CST for 25 counties in Iowa. It took effect at Jan 16, 2014, 9:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 14, 2014, 3:48 PM CST (21:48 UTC)
In effect from
Jan 16, 2014, 9:00 AM CST
Expired
Jan 15, 2014, 3:51 PM CST
In force
Issued by
NWS Des Moines, IA
All 25 counties

Adair County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Madison County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Sac County, IA, Story County, IA, Warren County, IA, Webster County, IA, Winnebago County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 74 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

379 
WWUS73 KDMX 142148
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CST TUE JAN 14 2014

...WIND DIMINISHING TODAY THEN STRONG AGAIN THURSDAY...

.THE WIND WILL CONTINUE TO DIMINISH TODAY AND BE BELOW ADVISORY
CRITERIA BY THIS EVENING. STRONG AND GUSTY NORTHWEST WINDS WILL
RETURN THURSDAY WITH THE HIGHEST WINDS DURING THE AFTERNOON TO
EARLY EVENING HOURS. SOME SNOW IS ANTICIPATED ACROSS PORTIONS OF
THE AREA WITH THE SYSTEM. PORTIONS OF THE WATCH MAY NEED TO BE
SWITCHED TO WINTER HEADLINES IF THE THREAT FOR ACCUMULATING SNOW
INCREASES.

IAZ004-015-023-033>035-044>048-057>060-070>073-150600-
/O.NEW.KDMX.HW.A.0001.140116T1500Z-140117T0300Z/
/O.CON.KDMX.WI.Y.0001.000000T0000Z-140115T0000Z/
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-
WARREN-
INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS...
LAURENS...ROLFE...FONDA...GILMORE CITY...SAC CITY...LAKE VIEW...
ODEBOLT...WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON...
LAKE CITY...POMEROY...FORT DODGE...DENISON...CARROLL...
JEFFERSON...BOONE...AMES...AUDUBON...EXIRA...GUTHRIE CENTER...
PANORA...BAYARD...CASEY...PERRY...WAUKEE...ADEL...DES MOINES...
ATLANTIC...GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...
EARLHAM...INDIANOLA...NORWALK...CARLISLE
348 PM CST TUE JAN 14 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING. 

* TIMING...WINDS TODAY WILL DIMINISH BY THIS EVENING. WINDS WILL
  AGAIN INCREASE BY MID MORNING THURSDAY WITH THE STRONGEST WINDS
  OCCURRING DURING THE AFTERNOON HOURS.

* WINDS...NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS IN EXCESS OF
  55 MPH POSSIBLE.

* IMPACTS...LOOSE OBJECTS WILL BE BLOWN ABOUT BY THE STRONG 
  WINDS. IN ADDITION SMALL TREE BRANCHES MAY BREAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED WITH
GUSTS TO 45 MPH OR HIGHER. WINDS THIS STRONG WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION THROUGHOUT THE DAY TUESDAY.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

IAZ049-050-061-062-074-075-081>086-092>097-150000-
/O.CON.KDMX.WI.Y.0001.000000T0000Z-140115T0000Z/
MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-ADAMS-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
INCLUDING THE CITIES OF...MARSHALLTOWN...TAMA...TOLEDO...TRAER...
DYSART...GLADBROOK...NEWTON...GRINNELL...PELLA...KNOXVILLE...
OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA...
OTTUMWA...BEDFORD...LENOX...NEW MARKET...MOUNT AYR...LAMONI...
LEON...CORYDON...SEYMOUR...ALLERTON...HUMESTON...CENTERVILLE...
BLOOMFIELD
348 PM CST TUE JAN 14 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WINDS...NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE
  POSSIBLE THROUGH THE REMAINDER OF THE AFTERNOON.

* IMPACTS...LOOSE OBJECTS WILL BE BLOWN ABOUT BY THE STRONG 
  WINDS. IN ADDITION SMALL TREE BRANCHES MAY BREAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED WITH
GUSTS TO 45 MPH OR HIGHER. WINDS THIS STRONG WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION THROUGHOUT THE DAY TUESDAY.

&&

$$

IAZ005-006-016-024-025-036-150600-
/O.NEW.KDMX.HW.A.0001.140116T1500Z-140117T0300Z/
KOSSUTH-WINNEBAGO-HANCOCK-HUMBOLDT-WRIGHT-HAMILTON-
INCLUDING THE CITIES OF...ALGONA...FOREST CITY...LAKE MILLS...
GARNER...BRITT...KANAWHA...HUMBOLDT...EAGLE GROVE...CLARION...
BELMOND...WEBSTER CITY
348 PM CST TUE JAN 14 2014

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING. 

* TIMING...WINDS WILL INCREASE BY MID MORNING THURSDAY WITH THE
  STRONGEST WINDS OCCURRING DURING THE AFTERNOON HOURS.

* WINDS...NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS IN EXCESS OF
  55 MPH POSSIBLE.

* IMPACTS...LOOSE OBJECTS WILL BE BLOWN ABOUT BY THE STRONG 
  WINDS. IN ADDITION SMALL TREE BRANCHES MAY BREAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
4 follow-up statements
535 
WWUS73 KDMX 150002
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
602 PM CST TUE JAN 14 2014

...WIND DIMINISHING THIS EVENING THEN STRONG AGAIN THURSDAY...

.WINDS WILL REMAIN BRISK INTO THE EVENING BUT CONTINUE TO SLOWLY
DIMINISH BELOW ADVISORY CRITERIA. STRONG AND GUSTY NORTHWEST
WINDS WILL RETURN THURSDAY HOWEVER WITH THE HIGHEST WINDS DURING
THE AFTERNOON AND EARLY EVENING HOURS. SOME SNOW IS ANTICIPATED
ACROSS PORTIONS OF THE AREA WITH THE SYSTEM. PORTIONS OF THE WATCH
MAY NEED TO BE SWITCHED TO WINTER HEADLINES IF THE THREAT FOR
ACCUMULATING SNOW INCREASES.

IAZ004-015-023-033>035-044>048-057>060-070>073-150400-
/O.EXP.KDMX.WI.Y.0001.000000T0000Z-140115T0000Z/
/O.CON.KDMX.HW.A.0001.140116T1500Z-140117T0300Z/
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-
WARREN-
INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS...
LAURENS...ROLFE...FONDA...GILMORE CITY...SAC CITY...LAKE VIEW...
ODEBOLT...WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON...
LAKE CITY...POMEROY...FORT DODGE...DENISON...CARROLL...
JEFFERSON...BOONE...AMES...AUDUBON...EXIRA...GUTHRIE CENTER...
PANORA...BAYARD...CASEY...PERRY...WAUKEE...ADEL...DES MOINES...
ATLANTIC...GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...
EARLHAM...INDIANOLA...NORWALK...CARLISLE
602 PM CST TUE JAN 14 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...
...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

* TIMING...WINDS WILL CONTINUE DIMINISHING THIS EVENING...BUT
  INCREASE ONCE AGAIN BY MID MORNING THURSDAY. THE STRONGEST WINDS
  SHOULD OCCUR DURING THE AFTERNOON HOURS.

* WINDS...NORTHWEST WINDS OF 30 TO 40 MPH THURSDAY...WITH GUSTS IN
  EXCESS OF 55 MPH POSSIBLE.

* IMPACTS...LOOSE OBJECTS WILL BE BLOWN ABOUT BY THE STRONG 
  WINDS. IN ADDITION SMALL TREE BRANCHES MAY BREAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

IAZ049-050-061-062-074-075-081>086-092>097-150115-
/O.EXP.KDMX.WI.Y.0001.000000T0000Z-140115T0000Z/
MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-ADAMS-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
INCLUDING THE CITIES OF...MARSHALLTOWN...TAMA...TOLEDO...TRAER...
DYSART...GLADBROOK...NEWTON...GRINNELL...PELLA...KNOXVILLE...
OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA...
OTTUMWA...BEDFORD...LENOX...NEW MARKET...MOUNT AYR...LAMONI...
LEON...CORYDON...SEYMOUR...ALLERTON...HUMESTON...CENTERVILLE...
BLOOMFIELD
602 PM CST TUE JAN 14 2014

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

BRISK NORTHWEST WINDS WILL PERSIST INTO THE EVENING BUT GENERALLY
REMAIN BELOW SUSTAINED SPEEDS OF 30 MPH...THE ADVISORY CRITERIA.
SOME GUSTS MAY STILL REACH 30 TO 40 MPH HOWEVER.

$$

IAZ005-006-016-024-025-036-150400-
/O.CON.KDMX.HW.A.0001.140116T1500Z-140117T0300Z/
KOSSUTH-WINNEBAGO-HANCOCK-HUMBOLDT-WRIGHT-HAMILTON-
INCLUDING THE CITIES OF...ALGONA...FOREST CITY...LAKE MILLS...
GARNER...BRITT...KANAWHA...HUMBOLDT...EAGLE GROVE...CLARION...
BELMOND...WEBSTER CITY
602 PM CST TUE JAN 14 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* TIMING...WINDS WILL INCREASE BY MID MORNING THURSDAY WITH THE 
  STRONGEST WINDS OCCURRING DURING THE AFTERNOON HOURS. 

* WINDS...NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS IN EXCESS 
  OF 55 MPH POSSIBLE. 

* IMPACTS...LOOSE OBJECTS WILL BE BLOWN ABOUT BY THE STRONG 
  WINDS. IN ADDITION SMALL TREE BRANCHES MAY BREAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

SMALL
233 
WWUS73 KDMX 150424
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1024 PM CST TUE JAN 14 2014

...STRONG WINDS AGAIN THURSDAY...

.STRONG AND GUSTY NORTHWEST WINDS WILL RETURN THURSDAY WITH THE
HIGHEST WINDS DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME
SNOW IS ANTICIPATED ACROSS PORTIONS OF THE AREA WITH THE SYSTEM.
PORTIONS OF THE WATCH MAY NEED TO BE SWITCHED TO WINTER HEADLINES
IF THE THREAT FOR ACCUMULATING SNOW INCREASES.

IAZ004>006-015-016-023>025-033>036-044>048-057>060-070>073-151100-
/O.CON.KDMX.HW.A.0001.140116T1500Z-140117T0300Z/
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...EMMETSBURG...GARNER...BRITT...KANAWHA...POCAHONTAS...
LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...
CLARION...BELMOND...SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...
SCHALLER...EARLY...ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...
FORT DODGE...WEBSTER CITY...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...
BAYARD...CASEY...PERRY...WAUKEE...ADEL...DES MOINES...ATLANTIC...
GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...EARLHAM...
INDIANOLA...NORWALK...CARLISLE
1024 PM CST TUE JAN 14 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* TIMING...WINDS WILL INCREASE ONCE AGAIN BY MID MORNING
  THURSDAY. THE STRONGEST WINDS SHOULD OCCUR DURING THE AFTERNOON
  HOURS.

* WINDS...NORTHWEST WINDS OF 30 TO 40 MPH THURSDAY...WITH GUSTS 
  IN EXCESS OF 55 MPH POSSIBLE. 

* IMPACTS...LOOSE OBJECTS WILL BE BLOWN ABOUT BY THE STRONG 
  WINDS. IN ADDITION SMALL TREE BRANCHES MAY BREAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

SMALL
817 
WWUS73 KDMX 150930
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CST WED JAN 15 2014

...STRONG WINDS AGAIN THURSDAY...

.STRONG AND GUSTY NORTHWEST WINDS WILL RETURN THURSDAY WITH THE
HIGHEST WINDS DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME
SNOW IS ANTICIPATED ACROSS PORTIONS OF THE AREA WITH THE SYSTEM.
PORTIONS OF THE NORTHERN PART OF THE WATCH MAY NEED TO BE
SWITCHED TO WINTER HEADLINES IF THE THREAT FOR ACCUMULATING SNOW
INCREASES.

IAZ004>006-015-016-023>025-033>036-044>048-057>060-070>073-151730-
/O.CON.KDMX.HW.A.0001.140116T1500Z-140117T0300Z/
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...EMMETSBURG...GARNER...BRITT...KANAWHA...POCAHONTAS...
LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...
CLARION...BELMOND...SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...
SCHALLER...EARLY...ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...
FORT DODGE...WEBSTER CITY...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...
BAYARD...CASEY...PERRY...WAUKEE...ADEL...DES MOINES...ATLANTIC...
GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...EARLHAM...
INDIANOLA...NORWALK...CARLISLE
330 AM CST WED JAN 15 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* TIMING...WINDS WILL INCREASE ONCE AGAIN BY MID MORNING 
  THURSDAY. THE STRONGEST WINDS SHOULD OCCUR DURING THE 
  AFTERNOON HOURS. 

* WINDS...NORTHWEST WINDS OF 30 TO 40 MPH THURSDAY...WITH GUSTS 
  IN EXCESS OF 55 MPH POSSIBLE. 

* IMPACTS...LOOSE OBJECTS WILL BE BLOWN ABOUT BY THE STRONG 
  WINDS. IN ADDITION SMALL TREE BRANCHES MAY BREAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
400 
WWUS73 KDMX 152151
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CST WED JAN 15 2014

...STRONG WINDS AGAIN THURSDAY...

.STRONG AND GUSTY NORTHWEST WINDS WILL RETURN THURSDAY. THE WINDS
WILL INCREASE QUICKLY IN THE MORNING AND LAST THROUGH THE EARLY
EVENING. LIGHT SNOW IS ANTICIPATED ACROSS PORTIONS OF THE AREA
WITH THE SYSTEM BEGINNING TONIGHT. CURRENTLY UP TO AN INCH OF SNOW
IS FORECAST. AN UPGRADE TO WINTER HEADLINES MAY BE REQUIRED IF
MORE SNOW FALLS THAN FORECAST.

IAZ004>006-015-016-023>025-033>036-044>048-057>060-070>073-160600-
/O.UPG.KDMX.HW.A.0001.140116T1500Z-140117T0300Z/
/O.NEW.KDMX.HW.W.0001.140116T1200Z-140117T0300Z/
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...EMMETSBURG...GARNER...BRITT...KANAWHA...POCAHONTAS...
LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...
CLARION...BELMOND...SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...
SCHALLER...EARLY...ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...
FORT DODGE...WEBSTER CITY...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...
BAYARD...CASEY...PERRY...WAUKEE...ADEL...DES MOINES...ATLANTIC...
GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...EARLHAM...
INDIANOLA...NORWALK...CARLISLE
351 PM CST WED JAN 15 2014

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 9 PM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 9 PM CST THURSDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...WINDS WILL INCREASE BY EARLY MORNING THURSDAY AND WILL
  REMAIN STRONG THROUGH EARLY EVENING.

* WINDS...NORTHWEST WINDS OF 30 TO 40 MPH THURSDAY...WITH GUSTS 
  IN EXCESS OF 55 MPH POSSIBLE. 

* IMPACTS...LOOSE OBJECTS WILL BE BLOWN ABOUT BY THE STRONG WINDS.
  IN ADDITION SMALL TREE BRANCHES MAY BREAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$

IAZ049-050-061-062-074-075-081>086-092>097-160600-
/O.NEW.KDMX.WI.Y.0002.140116T1500Z-140117T0300Z/
MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-ADAMS-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
INCLUDING THE CITIES OF...MARSHALLTOWN...TAMA...TOLEDO...TRAER...
DYSART...GLADBROOK...NEWTON...GRINNELL...PELLA...KNOXVILLE...
OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA...
OTTUMWA...BEDFORD...LENOX...NEW MARKET...MOUNT AYR...LAMONI...
LEON...CORYDON...SEYMOUR...ALLERTON...HUMESTON...CENTERVILLE...
BLOOMFIELD
351 PM CST WED JAN 15 2014

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 9 PM CST THURSDAY. 

* TIMING...NORTHWEST WINDS WILL INCREASE THURSDAY MORNING AND
  CONTINUE THROUGH EARLY EVENING.

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS IN EXCESS OF 50 MPH
  POSSIBLE.

* IMPACTS...LOOSE OBJECTS WILL BE BLOWN ABOUT BY THE STRONG WINDS.
  IN ADDITION SMALL TREE BRANCHES MAY BREAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE
EXPECTED IN ADDITION TO WIND GUSTS IN EXCESS OF 45 MPH. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this high wind watch went out at Jan 14, 12:03 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jan 14, 12:03 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1203 PM CST TUE JAN 14 2014

.UPDATE...
ISSUED AT 942 AM CST TUE JAN 14 2014

HAVE UPDATED THE FORECAST TO REFLECT THE LATEST RADAR TRENDS WITH
LIGHT SNOW OVERSPREADING PORTIONS OF NORTH CENTRAL IOWA THIS
MORNING AND EXPECTED TO TRACK SOUTHEASTWARD INTO THE EARLY
AFTERNOON HOURS. VISIBILITIES IN THE SNOW HAVE BEEN REDUCED TO
AROUND 1-2 MILES DUE TO FALLING SNOW AND PATCHY BLOWING SNOW.
THEREFORE HAVE CONTINUED THE WINTER WEATHER ADVISORY FOR THE
NORTHERN CWA AS EXPECT TO SEE SOME REDUCED VISIBILITIES IN SNOW
AND BLOWING SNOW THROUGH THE DAY AS THE SNOW SPREADS SOUTHEAST.
DID HOWEVER TRANSITION THE FURTHEST SOUTH COUNTIES OF MARSHALL AND
TAMA BACK TO A WIND ADVISORY FROM THE WINTER WEATHER ADVISORY AS
LITTLE ADDITIONAL SNOW IS EXPECTED FOR THIS AREA THUS THE STRONG
WINDS WILL BE THE MAIN THREAT TODAY.

&&

.SHORT TERM /TODAY/...
ISSUED AT 315 AM CST TUE JAN 14 2014

LOW PRESSURE IS INTO SOUTHEAST MN NOW AND WILL CONTINUE TO TRACK
SOUTHEAST AS TRAILING COLD FRONT SWEEPS ACROSS THE STATE.  GOOD
MIXING WITH 40 TO 50 KT WINDS IN THE MIXED LAYER BEHIND THE FRONT
AND A VERY WELL DEFINED RISE/FALL COUPLET EVIDENT THIS MORNING.
WILL CONTINUE WITH THE WIND ADVISORY TODAY AND UPGRADE TO A WINTER
WEATHER ADVISORY OVER THE NORTHEAST WHERE SOME LIGHT SNOW WILL FALL.
THOUGH AMOUNTS WILL BE LIGHT...WITH WINDS GUSTING OVER 40 MPH
BLOWING SNOW WILL LIKELY BE AN ISSUE FOR SEVERAL HOURS...AS LONG AS
SNOW IS FALLING.  TEMPERATURES WILL FALL THROUGH THE DAY.  WINDS
WILL GRADUALLY DIMINISH DURING THE AFTERNOON AS WELL.

.LONG TERM /TONIGHT THROUGH MONDAY/...
ISSUED AT 315 AM CST TUE JAN 14 2014

FORECAST CONCERNS FOR THE EXTENDED WILL CONTINUE TO FOCUS AROUND
PRECIPITATION CHANCES FOR MID WEEK AND STRONG WINDS ALSO EXPECTED.
MODELS ATTEMPT TO LINGER LIGHT SNOW ACROSS NORTHEASTERN CWA
TONIGHT AS LOW DEPARTS...THOUGH WITH LIMITED MOISTURE HAVE KEPT
OVERNIGHT DRY. OVERNIGHT TONIGHT TEMPERATURES WILL DROP QUICKLY
AS CAA CONTINUES TO PUSH ACROSS THE AREA BEHIND LOW PRESSURE
SYSTEM. WINDS WILL ALSO REMAIN STRONG WITH CAA AND PRESSURE
GRADIENT OVERNIGHT...AND WILL LEAD TO LOW WIND CHILL
VALUES...ESPECIALLY IN THE NORTH THOUGH VALUES WILL REMAIN AROUND
10 TO 15 BELOW...AND THEREFORE ABOVE ADVISORY CRITERIA. SECONDARY
LOW PRESSURE SYSTEM WILL DROP SE FROM CANADA FOR THE MIDDLE OF THE
WEEK AND WILL BE THE MAIN WEATHER PRODUCER FOR THE EXTENDED.
ASSOCIATED FRONTAL BOUNDARY WILL PUSH SOUTH LATE WEDNESDAY...WITH
PRECIPITATION CHANCES ACROSS NORTHERN IOWA. AHEAD OF BOUNDARY
TEMPERATURES WILL WARM IN WAA...BEFORE DROPPING AGAIN WEDNESDAY
NIGHT BEHIND BOUNDARY. MODELS HAVE SLOWED THIS BOUNDARY AND
THEREFORE HAVE KEPT POPS CONFINED TO WEDNESDAY EVENING AND
OVERNIGHT. OVERALL...MODELS ARE IN VERY POOR AGREEMENT WITH THE
HANDLING OF THIS SYSTEM. GFS IS MOST AGGRESSIVE WITH EXTENT OF
PRECIPITATION FOR WEDNESDAY NIGHT WITH ECMWF MUCH LESS AGGRESSIVE.
NAM KEEPS PRECIP CONFINED TO THE NE...AND FEEL THIS IS THE BEST
SOLUTION ATTM. HOWEVER...FORCING WILL BE DECENT WITH THIS SYSTEM
AND IF MOISTURE PUSHES FURTHER WEST...MAY SEE ADDITIONAL
PRECIPITATION.

MAIN FORECAST CONCERN HOWEVER COMES THURSDAY AS SECONDARY BOUNDARY
PUSHES SOUTH...AS LOW DIGS SE AS WELL. CURRENTLY...LOW EXPECTED TO
TRACK ACROSS GREAT LAKES REGION...THOUGH THERE ARE SIGNIFICANT
MODEL DISCREPANCIES IN TRACK AND TIMING OF FROPA. GIVEN
DISCREPANCIES...HAVE INCREASED POPS ACROSS NORTHERN IOWA FOR
THURSDAY...THOUGH MAY STILL NOT BE FAR ENOUGH SOUTH. WILL SEE ONLY
A QUICK SHOT FOR PRECIPITATION WITH THIS SYSTEM HOWEVER...AS IT
PUSHES THROUGH QUICKLY. HOWEVER...AND PRECIPITATION WILL LIKELY
COME AS SNOW...AND WITH VERY STRONG WINDS EXPECTED THROUGHOUT THE
DAY/EVENING THURSDAY AND STRONG PUSH OF CAA...MAY SEE HAZARDOUS
CONDITIONS WITH BLOWING SNOW AS SNOW IS FALLING AND FRESHLY FALLEN
SNOW. IN ADDITION...STRONG WINDS AND VERY COLD TEMPERATURES WILL
LEAD TO WIND CHILL VALUES 20 BELOW OR COLDER IN THE NORTH THURSDAY
NIGHT. THIS SYSTEM WILL NEED TO BE CLOSELY MONITORED...ESPECIALLY
GIVEN CURRENT MODEL DISCREPANCIES.

BEHIND SYSTEM NORTHWESTERLY FLOW WILL PERSIST ACROSS IOWA THROUGH
MUCH OF THE REMAINDER OF THE EXTENDED..GRADUALLY BECOMING MORE
ZONAL. WAVE EXPECTED TO PUSH SOUTH SATURDAY MAY BRING
PRECIPITATION CHANCES...ESPECIALLY TO THE NORTH. TEMPERATURES
WILL WARM FOR THE WEEKEND AND MONDAY WITH SOUTHERLY SURFACE WINDS.

&&

.AVIATION...14/18Z
ISSUED AT 1203 PM CST TUE JAN 14 2014

AREA OF SNOW CONTINUES TO SPREAD SOUTHEASTWARD ACROSS IOWA...AND
IS EXPECTED TO TAPER OFF TOWARD MID/LATE AFTERNOON. VISIBILITIES
IN THE SNOW WITH SOME BLOWING SNOW DUE TO GUSTY NORTHWEST WINDS
HAS BEEN AROUND 2 TO 3 MILES IN SPOTS ESPECIALLY NEAR KALO AND
KMCW. CIGS MAINLY LOW VFR...BUT A FEW SPOTS OF MVFR EMBEDDED IN
THE STRATUS DECK. NORTHWEST WINDS TO DIMINISH SOME TOWARD
EVENING...BUT REMAIN BREEZY THROUGH THE NIGHT. STRATUS DECK
EXPECTED TO MOVE OUT LATE TONIGHT INTO WEDNESDAY MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ADAIR-ADAMS-
APPANOOSE-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DAVIS-DECATUR-EMMET-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-
POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-
WAYNE-WEBSTER.

WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR BLACK
HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-
HARDIN-HUMBOLDT-KOSSUTH-WINNEBAGO-WORTH-WRIGHT.

&&

UPDATE...BEERENDS
SHORT TERM...MS JAN 14
LONG TERM...AWB
AVIATION...BEERENDS
Hazardous weather outlook, Jan 14, 3:47 AM CST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
347 AM CST TUE JAN 14 2014

IAZ005>007-016-017-024>028-036>039-049-050-151200-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-
TAMA-
347 AM CST TUE JAN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG NORTHWEST WINDS ARE EXPECTED THURSDAY AND THURSDAY NIGHT
WITH GUSTS 40 TO 50 MPH POSSIBLE. STRONG WINDS MAY LEAD TO
BLOWING SNOW. IN ADDITION...WIND CHILL VALUES 10 TO 20 BELOW ARE
POSSIBLE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ004-015-023-033>035-044>048-057>062-070>075-081>086-092>097-
151200-
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
347 AM CST TUE JAN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TUESDAY. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG NORTHWEST WINDS ARE EXPECTED THURSDAY AND THURSDAY NIGHT
WITH GUSTS 40 TO 50 MPH POSSIBLE. STRONG WINDS MAY LEAD TO
BLOWING SNOW. IN ADDITION...WIND CHILL VALUES 10 TO 20 BELOW ARE
POSSIBLE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AWB

In the hours before

Special weather statement, Jan 14, 11:40 AM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1140 AM CST TUE JAN 14 2014

IAZ047-048-059>061-072>074-141930-
BOONE-STORY-DALLAS-POLK-JASPER-MADISON-WARREN-MARION-
INCLUDING THE CITIES OF...BOONE...AMES...PERRY...WAUKEE...ADEL...
DES MOINES...NEWTON...WINTERSET...EARLHAM...INDIANOLA...NORWALK...
CARLISLE...PELLA...KNOXVILLE
1140 AM CST TUE JAN 14 2014

...BRIEF VISIBILITY REDUCTIONS IN SNOW/SLEET...

AN AREA OF SNOW WITH A BIT OF SLEET MIXED IN WILL MOVE THROUGH
CENTRAL IOWA THROUGH 130 PM. VISIBILITIES MAY OCCASIONALLY BE
REDUCED TO AROUND 2 TO 3 MILES AT TIMES IN THE SNOW.

MJB
Local storm report, Jan 14, 12:14 PM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1214 PM CST TUE JAN 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     NON-TSTM WND GST 2 WNW CARROLL           42.08N 94.90W
01/14/2014  M58 MPH          CARROLL            IA   MESONET

            RWIS

&&

BEERENDS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 3:30 AM CSTWinter Weather AdvisoryDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Franklin, Grundy and 10 more15 hr

Nearby

High Wind Watches in Iowa, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.